Alert archive / Florida / Flash Flood Warnings in 2022

Flash Flood Warning 43, NWS Tallahassee, FL

August 27, 2022Jefferson County, Madison County, Florida

NWS Tallahassee, FL issued this flash flood warning at Aug 27, 2022, 11:39 PM EDT for Jefferson County, Madison County, Florida. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2022, 11:39 PM EDT (03:39 UTC)
Expired
Aug 28, 2022, 2:15 AM EDT
In force
3 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

Counties Jefferson County, FL, Madison County, FL

The radar

The Tallahassee radar (KTLH), 58 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 3.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2022-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2022-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1178 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
800 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

383 
WGUS52 KTAE 280339
FFWTAE
FLC065-079-280615-
/O.NEW.KTAE.FF.W.0043.220828T0339Z-220828T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
1139 PM EDT Sat Aug 27 2022

The National Weather Service in Tallahassee has issued a

* Flash Flood Warning for...
  Central Jefferson County in Big Bend Florida...
  West Central Madison County in Big Bend Florida...

* Until 215 AM EDT.

* At 1139 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 4 inches of rain have 
  fallen in the last 1 Hour. Additional rainfall amounts up to 2 
  inches are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Greenville, Aucilla, Lamont, Nash and Capps.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3037 8381 3034 8392 3045 8394 3050 8377
      3053 8370 3054 8363 3053 8355 3046 8351
      3040 8368

FLASH FLOOD...RADAR INDICATED

$$

Haner
3 follow-up statements
789 
WGUS72 KTAE 280424
FFSTAE

Flash Flood Statement
National Weather Service Tallahassee FL
1224 AM EDT Sun Aug 28 2022

FLC065-079-280615-
/O.CON.KTAE.FF.W.0043.000000T0000Z-220828T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson FL-Madison FL-
1224 AM EDT Sun Aug 28 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM EDT EARLY THIS 
MORNING FOR CENTRAL JEFFERSON AND WEST CENTRAL MADISON COUNTIES...

At 1224 AM EDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Between 1 and 5 inches of rain 
have fallen in the last 2 Hours. Additional rainfall amounts up to 
0.5 inches are possible in the warned area. Flash flooding is 
ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Greenville, Aucilla and Lamont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3037 8381 3039 8385 3043 8388 3047 8385
      3050 8375 3053 8369 3054 8363 3053 8355
      3046 8351 3043 8362 3040 8368 3040 8376

FLASH FLOOD...RADAR INDICATED

$$

Haner
743 
WGUS72 KTAE 280522
FFSTAE

Flash Flood Statement
National Weather Service Tallahassee FL
122 AM EDT Sun Aug 28 2022

FLC065-079-280615-
/O.CON.KTAE.FF.W.0043.000000T0000Z-220828T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson FL-Madison FL-
122 AM EDT Sun Aug 28 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM EDT EARLY THIS 
MORNING FOR CENTRAL JEFFERSON AND WEST CENTRAL MADISON COUNTIES...

At 122 AM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 5 inches of rain have 
fallen in the last 3 Hours. Additional rainfall amounts up to 0.5 
inches are possible in the warned area. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Greenville, Aucilla and Lamont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3037 8381 3039 8385 3043 8388 3047 8385
      3050 8375 3053 8369 3054 8363 3053 8355
      3046 8351 3043 8362 3040 8368 3040 8376

FLASH FLOOD...RADAR INDICATED

$$

Haner
838 
WGUS72 KTAE 280610
FFSTAE

Flash Flood Statement
National Weather Service Tallahassee FL
210 AM EDT Sun Aug 28 2022

FLC065-079-280620-
/O.EXP.KTAE.FF.W.0043.000000T0000Z-220828T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson FL-Madison FL-
210 AM EDT Sun Aug 28 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 215 AM EDT EARLY THIS MORNING 
FOR CENTRAL JEFFERSON AND WEST CENTRAL MADISON COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3037 8381 3039 8385 3043 8388 3047 8385
      3050 8375 3053 8369 3054 8363 3053 8355
      3046 8351 3043 8362 3040 8368 3040 8376

$$

Haner

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 8:27 PM EDT, 3 hours 12 minutes earlier.

Area forecast discussion, Aug 27, 8:27 PM EDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
827 PM EDT Sat Aug 27 2022

.UPDATE...

The East Coast sea breeze has made it to our CWA as it cross the
Suwannee River. Showers and thunderstorms are ongoing along the
leading edge of the sea breeze and should make some eastward
progress into south central Georgia and the eastern Florida Big
Bend. Bumped up PoPs in these areas to account for this. However,
all guidance has these storms fading before getting to
Tallahassee. Other than adjusting for rain-cooled temperatures, no
other forecast changes were needed.

&&

.PREV DISCUSSION [720 PM EDT]...

.NEAR TERM [Through Sunday]...

Numerous showers and thunderstorms were developing this afternoon
west of a Tifton-Bainbridge-Cross City line. The 1000-700 hPa mean
layer flow is transitioning from westerly to easterly. Meanwhile,
mid-level shortwave energy is enhancing activity in lieu of the
sea-breeze, which is making slower than normal progress inland,
due to light northeast surface flow. This resulted in stationary
storms over Bay County earlier, with radar estimating a quick ~3
inches of rainfall in some spots. Gulf sea breezes will enhance
activity in the FL Counties this evening. Meanwhile, the Atlantic
sea-breeze is getting underway and expected to generate addt'l
activity around sunset, especially in the FL Big Bend and the SE
GA Counties; activity should abate in these areas around midnight.
Precipitable Water (PWAT) in excess of 2.1 inches and weak cloud
layer steering could lead to locally excessive rainfall rates
anywhere in the tri-state this evening. In particular, areas most
vulnerable to localized flash flooding will be near and to the
north of I-10, where 2-3 inches of rainfall occurs within a one
hour period or 3-4 inches over a three hour period.

Fog is likely again late tonight into mid-morning Sunday, with
the greatest coverage east of the Flint River in GA and in the
Eastern FL Big Bend. Cannot rule out some localized dense fog
until around 9 AM EDT Sunday.

Sunday will continue to feature forcing from both a mid-level
shortwave and light easterly sea-breeze flow regime, acting on
an air mass characterized by PWAT in excess of 2 inches. As
such, PoPs remain above climo, in the 60-80 pct range. Diurnally
driven thunderstorms will continue to pose an isolated flash
flood threat.

Temperatures will be near seasonable levels through the period.

.SHORT TERM [Sunday Night Through Monday Night]...

A tropical airmass will remain in place through Monday with
precipitable water values near or above 2 inches across most of
the area. Weak upper level vort maxima will provide extra support
for scattered to numerous showers and thunderstorms during the
afternoon hours with above average rain chances. The steering flow
will be rather weak and soils are becoming more saturated with
recent rains, so localized pockets of flooding cannot be ruled
out. High temperatures will generally be in the upper 80s to lower
90s with overnight lows in the low to mid 70s.

.LONG TERM [Tuesday Through Saturday]...

There are no big changes expected in the pattern for the remainder
of the week. Deep layer moisture will remain high and support at
least scattered afternoon convection each day. PoPs are expected to
range generally from 50-70% each afternoon across the area, highest
for the Florida panhandle and big bend. High temperatures will
generally be in the upper 80s to lower 90s with overnight lows in
the low to mid 70s.

.AVIATION...
[Through 00Z Monday]

Showers are fading around TLH and ABY this evening. Expect
thunderstorms to move into VLD from the east shortly, bringing
some reductions to MVFR (or perhaps brief IFR) in both cigs and
vsbys. These storms should fade before making it to TLH. Expect
IFR cigs at most TAF sites late tonight and early Sunday morning
except at ECP. Some patchy fog is also possible at these sites.
Cigs/vsbys recover quickly to VFR by 13z. Another round of showers
and storms starts developing near ECP by 18z, then migrating
northward to the other TAF sites through the afternoon.

.MARINE...

Light winds and seas are expected through the upcoming week. Winds
will generally be around 5 to 10 knots and seas less than 2 feet.
The main marine concern will be showers and thunderstorms, with the
greatest coverage expected in the overnight and early morning
hours.

.FIRE WEATHER...

A wet pattern will continue into next week with showers and
thunderstorms likely each afternoon and evening. The combination
of light transport winds and modest mixing heights will lead
to pockets of low dispersion each day. On Sunday, low dispersion
will focus over the AL and FL Counties.

.HYDROLOGY...

Deep-layer moisture will remain above normal through the next 5
to 7 days which will keep rain chances high. While there are no
organized areas of widespread flooding expected, these high
moisture amounts will lead to the potential for localized flooding
each afternoon where storms move slowest.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   72  91  73  89  74 /  20  70  40  70  40
Panama City   74  90  74  89  75 /  20  60  30  60  30
Dothan        72  89  72  88  73 /  20  70  20  70  20
Albany        73  89  73  88  73 /  20  50  20  70  20
Valdosta      72  89  72  88  72 /  60  70  30  80  20
Cross City    72  91  72  90  73 /  60  70  50  90  50
Apalachicola  75  88  76  87  76 /  20  40  40  70  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

UPDATE...Young
NEAR TERM...LF
SHORT TERM...DVD
LONG TERM...DVD
AVIATION...Young
MARINE...DVD
FIRE WEATHER...LF
HYDROLOGY...DVD

In the hours before

Special weather statement, Aug 27, 8:33 PM EDT, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
833 PM EDT Sat Aug 27 2022

GAZ148-161-280100-
Berrien GA-Lanier GA-
833 PM EDT Sat Aug 27 2022

...A strong thunderstorm will impact portions of Berrien and Lanier
Counties through 900 PM EDT...

At 833 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ray City, or 7 miles southeast of Nashville, moving west at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Nashville, Lakeland, Enigma, Ray City, Alapaha, Meigs, Courthouse,
Berrien Co A/P, New Lois, Glory, Hansell, Bannockburn, Allenville,
Weber and Teeterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3102 8297 3097 8313 3101 8318 3103 8318
      3103 8320 3110 8329 3146 8334 3146 8315
      3145 8314 3140 8314 3139 8312 3136 8311
      3133 8306 3130 8306 3128 8304 3119 8305
      3118 8297
TIME...MOT...LOC 0033Z 084DEG 15KT 3115 8313

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

72-BUNKER
Special weather statement, Aug 27, 9:26 PM EDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
926 PM EDT Sat Aug 27 2022

GAZ129>131-280200-
Tift GA-Irwin GA-Ben Hill GA-
926 PM EDT Sat Aug 27 2022

...A strong thunderstorm will impact portions of Irwin, northeastern
Tift and Ben Hill Counties through 1000 PM EDT...

At 925 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fitzgerald, moving west at 15 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fitzgerald, Ocilla, Mystic, Lulaville, Osierfield, Harding, Pinetta,
Ashton, Irwinville, Fitzgerald Municipal A/P, Irwinville Airport,
Bowens Mill, Arp, Abba and Queensland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3182 8314 3170 8307 3151 8309 3149 8310
      3151 8345 3170 8346 3171 8345 3174 8346
      3176 8345 3179 8346 3180 8347 3185 8347
      3184 8321 3185 8318
TIME...MOT...LOC 0125Z 071DEG 11KT 3168 8326

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

72-BUNKER
Special weather statement, Aug 27, 9:28 PM EDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
928 PM EDT Sat Aug 27 2022

GAZ129-131-146>148-159>161-280215-
Berrien GA-Brooks GA-Tift GA-Lanier GA-Lowndes GA-Colquitt GA-
Irwin GA-Cook GA-
928 PM EDT Sat Aug 27 2022

...A strong thunderstorm will impact portions of Cook, south central
Irwin, Berrien, northwestern Lanier, northwestern Lowndes,
northwestern Brooks, eastern Colquitt and Tift Counties through 1015
PM EDT...

At 928 PM EDT, Doppler radar was tracking a strong thunderstorm near
Nashville, moving west at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tifton, Nashville, Adel, Hahira, Sparks, Enigma, Omega, Ray City,
Norman Park, Lenox, Ty Ty, Alapaha, Phillipsburg, Unionville, Moody
Air Force Base, Berlin, Cecil, Ellenton, Reed Bingham State Park and
Barretts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3097 8369 3133 8367 3133 8365 3143 8365
      3143 8367 3148 8366 3149 8365 3156 8365
      3149 8313 3147 8313 3147 8314 3146 8315
      3145 8314 3140 8314 3139 8313 3098 8312
TIME...MOT...LOC 0128Z 085DEG 10KT 3118 8333

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

72-BUNKER

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 10:15 PM EDTAreal Flood AdvisoryTAEMadison3 hr
Aug 27, 11:21 PM EDTAreal Flood AdvisoryTAEJefferson, Madison114 min
Aug 27, 11:54 PM EDTAreal Flood AdvisoryTAEJefferson, Leon114 min
Aug 28, 5:57 PM EDTAreal Flood AdvisoryTAEGadsden118 min
Aug 28, 6:59 PM EDTAreal Flood AdvisoryTAELeon, Wakulla89 min
Aug 28, 7:28 PM EDTSpecial Weather StatementTAECalhoun32 min

Nearby

Flash Flood Warnings in Florida, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.